Alert archive / Texas / Red Flag Warnings in 2019

Red Flag Warning 2, NWS Lubbock, TX

February 16, 201911 counties in Texas

NWS Lubbock, TX issued this red flag warning at Feb 16, 2019, 4:37 AM CST for 11 counties in Texas. It took effect at Feb 16, 2019, 12:00 PM CST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 16, 2019, 4:37 AM CST (10:37 UTC)
In effect from
Feb 16, 2019, 12:00 PM CST
Expired
Feb 16, 2019, 7:00 PM CST
In force
7 hr
Issued by
NWS Lubbock, TX

Counties Bailey County, TX, Castro County, TX, Cochran County, TX, Hale County, TX, Hockley County, TX, Lamb County, TX, Lubbock County, TX, Parmer County, TX, Swisher County, TX, Terry County, TX, Yoakum County, TX

The radar

The Lubbock radar (KLBB), 58 km from the middle of the area, began a volume at 10:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 10.6 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2019-02-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2019-02-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 140 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2105 m above ground
0-6 km bulk shear
113 kt
0-1 km storm-relative helicity
140 m²/s²
0-3 km storm-relative helicity
185 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

728 
WWUS84 KLUB 161037
RFWLUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Lubbock TX
437 AM CST Sat Feb 16 2019

TXZ021>023-027>029-033>035-039-040-170100-
/O.NEW.KLUB.FW.W.0002.190216T1800Z-190217T0100Z/
Parmer-Castro-Swisher-Bailey-Lamb-Hale-Cochran-Hockley-Lubbock-
Yoakum-Terry-
437 AM CST Sat Feb 16 2019

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM CST THIS
EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE SOUTH
PLAINS AND EXTREME SOUTHWESTERN TEXAS PANHANDLE...

The National Weather Service in Lubbock has issued a Red Flag
Warning, which is in effect from noon today to 7 PM CST this
evening. 

* Timing...From Noon until 7 PM this evening.

* Wind...Southwesterly winds near 30 mph at the 20 foot level
  becoming westerly this evening.

* Humidity...10 to 15 percent.

* Fuels...Critically dry.

* Impacts...Any fires that develop can spread rapidly. Outdoor 
  burning is discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are imminent or already occurring. These conditions can create
rapid wildfire growth.

&&

$$
1 follow-up statement
774 
WWUS84 KLUB 170105
RFWLUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Lubbock TX
705 PM CST Sat Feb 16 2019

TXZ021>023-027>029-033>035-039-040-170215-
/O.EXP.KLUB.FW.W.0002.000000T0000Z-190217T0100Z/
Parmer-Castro-Swisher-Bailey-Lamb-Hale-Cochran-Hockley-Lubbock-
Yoakum-Terry-
705 PM CST Sat Feb 16 2019

...RED FLAG WARNING HAS EXPIRED...

Strong winds earlier today have subsided and relative humidity
values also were recovering. Elevated fire danger lingering in the
extreme southwestern South Plains will ease as well by 800 pm this
evening. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this red flag warning went out at Feb 16, 4:31 AM CST, 6 minutes earlier.

Area forecast discussion, Feb 16, 4:31 AM CST, 6 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
431 AM CST Sat Feb 16 2019

.DISCUSSION...
A negatively tilted upper level trough will move into the central
CONUS today as the first of a series of lobes of energy that will
affect the western half of the country over the next week. Our
mid level flow will remain mainly zonal through the weekend before
winds back late Monday in response to the next shortwave trough
digging into the desert southwest. This system is progged to dig
more deeply than indicated late night with the axis passing late
Tuesday afternoon. As this happens, another circulation develops
out west and appears to eject on Thursday with yet another
replacement core forming across the Sierra Nevada as we remain
situated under southwesterly flow aloft.

Model depictions of upper level winds have backed off about 25% over
last night's data with speeds down to 150kt at H3 and 75kt at H5
though some increase is indicated late this afternoon.  The near
surface environment is made complex thanks to a frontal boundary
draped across the area and this rather cold air. This cold air is
somewhat shallow (about 425m at AMA as of 00Z/16) and around 1000m
at OUN so the westerlies should be able to drive the colder airmass
back.  There is much lower correlation in the H7 wind field than
typical across the various model solutions both spatially and
temporally though a general trend of higher winds across the
southwestern zones seems to be indicate.  Given the H7 gradient,
expected mostly clear skies this afternoon, and general pattern,
have trended somewhat above MOS and certainly above deterministic
guidance for this afternoon (See Fire Wx below.)  Will issue a wind
advisory for areas generally west of I27.

Sunday looks to be the most pleasant of the bunch and then a cold
front surges in for Monday which will usher in colder air.  Then,
Monday night, increasing moisture in isentropic ascent regime will
give us a risk of wintry precipitation.  As we will be in
southwesterly flow, we will be dealing with the classic warm air
advection warm nose that models struggle with every time.  The H8
temps appear a bit warmer today and this could set the stage for a
mix of IP and perhaps even FZRA during the day Tuesday.  Moisture
depth does appear deeper today than the past few nights (almost to
the dendritic growth zone) so this will be something to watch.
Precip should taper by late afternoon with perhaps some low end
rain chances again into Thursday perhaps best out east. The
challenge is that NWP is not handling these multi- lobed systems
well at all and so plenty of uncertainty exist with how things
will actually pan out.

&&

.FIRE WEATHER...
Min afternoon humidity values in the lower teens will combine with
winds up near 30 mph to create critical fire weather conditions.
ERC values in the 75-89th percentile are supportive of a red flag
warning generally west of the I-27 corridor this afternoon. Winds
will predominantly be southwesterly today becoming westerly this
evening.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from noon today to 7 PM CST this evening for
TXZ021>023-027>029-033>035-039-040.

Wind Advisory from noon today to 6 PM CST this evening for
TXZ021>023-027>029-033>035-039>041.

&&

26/99
Hazardous weather outlook, Feb 16, 4:23 AM CST, 14 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
423 AM CST Sat Feb 16 2019

TXZ021>044-162230-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
423 AM CST Sat Feb 16 2019

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Today and Tonight

Windy conditions, especially west of the Caprock Escarpment, will
increase travel hazards and lead to critical fire weather
conditions. A wind advisory and red flag warning are in effect
this afternoon.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 16, 4:34 AM CSTWind AdvisoryLUBBailey, Castro, Cochran, Hale, Hockley, Lamb and 6 more13 hr

Nearby

Red Flag Warnings in Texas, 2019Every red flag warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.